The FDA has now issued new warnings about one of America’s favorite antibiotics: azithromycin- aka- the z-pack.
On March 12, 2013, the FDA issued a safety announcement warning linking azithromycin use to fatal heart rhythms. It refers to a study published in the New England Journal of Medicine that found increases in heart related deaths in those taking azithromycin as compared to other antibiotics (amoxicillin, ciprofloxacin). The antibiotic levofloxacin was also linked to increased cardiovascular deaths. Now this does not happen to everyone who takes it. In 2011, alone, more than 40 million prescriptions for azithromycin were written. This deadly side effect is also more common if your blood magnesium or potassium level is low, if you have a slow heart rate, and if you are on other heart rhythm drugs. It is also more common if you have a heart rhythm abnormality called prolonged QT syndrome. This precaution is now highlighted in the drug label.